South Dakota, 2014

Damaging Winds in South Dakota, August 8, 2014

August 8, 2014 · NWS UNR · 2 events in 2 counties and zones

A severe thunderstorm tracked east across southern Bennett and Todd Counties. Small hail and wind gusts around 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked east across southern Bennett and Todd Counties. Small hail and wind gusts around 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 10:31 AM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 8, 10:31 AM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1131 AM MDT FRI AUG 8 2014

.UPDATE...
ISSUED AT 1103 AM MDT FRI AUG 8 2014

UPPER LEVEL LOW OVER THE AREA CONTINUES TO TRACK SLOWLY
EAST...WITH SHOWERS AND THUNDERSTORMS CONTINUING...MAINLY ACROSS
SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA. WITH SLOW MOVEMENT OF
THE LOW AND PRECIPITATION EXPECTED TO PERSIST THROUGH MUCH OF THE
AFTERNOON...HAVE BUMPED HIGH TEMPERATURES DOWN A BIT EAST OF THE
BLACK HILLS. REMAINDER OF FORECAST IN GOOD SHAPE. UPDATES HAVE
BEEN SENT.

&&

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
ISSUED AT 322 AM MDT FRI AUG 8 2014

CURRENT SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONTAL BOUNDARY
FROM FAR EASTERN MT...THROUGH NORTHEAST WY...AND ACROSS WESTERN
NEB. LOW LEVEL MOISTURE REMAINS MOST ABUNDANT TO THE EAST OF THE
BOUNDARY. UPPER LEVEL ANALYSIS SHOW WEAK WEST-SOUTHWEST FLOW
ACROSS THE WESTERN AND CENTRAL CONUS...WITH A WEAK CIRCULATION
NOTED OVER WESTERN WY. WATER VAPOR IMAGERY SHOWS PLENTY OF
MOISTURE IN THE UPPER LEVELS...WITH WEAK DISTURBANCES NOTED FROM
THE GREAT BASIN REGION INTO THE PLAINS. KUDX RADAR SHOWS SCATTERED
SHOWERS AND A FEW LIGHTNING STRIKES OVER FAR SOUTHWESTERN SD INTO
WESTERN PORTIONS OF SOUTH CENTRAL SD. SKIES ARE MOSTLY CLOUDY OVER
MUCH OF THE AREA...WITH PARTLY CLOUDY SKIES AND PATCHY FOG OVER
FAR NORTHERN SD. TEMPS ARE MOSTLY IN THE 60S...WITH SOME 50S OVER
AREAS WITH LESS CLOUD COVER. WINDS ARE GENERALLY LIGHT AND
VARIABLE.

PATTERN OF LATE WILL PERSIST INTO THE WEEKEND AS MOISTURE AND
MODERATELY UNSTABLE AIRMASS REMAINS OVER THE REGION. SOME DRIER AIR
WILL EVENTUALLY MOVE INTO THE AREA TOWARD THE SECOND HALF OF THE
WEEKEND...BUT NEAR DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE
INTO NEXT WEEK.

FOR TODAY...EARLY MORNING SHOWER ACTIVITY OVER SOUTHERN AREAS SHOULD
EVENTUALLY TAPER OFF BY LATE MORNING. HOWEVER...SHOWERS AND
THUNDERSTORMS SHOULD BEGIN TO DEVELOP OVER THE BLACK HILLS BY EARLY
AFTERNOON...WITH OTHER DEVELOPMENT OVER MAINLY SOUTHERN PORTIONS OF
THE CWA DURING THE AFTERNOON. A FEW STRONG STORMS...AND POSSIBLY A
SEVERE STORM...LOOK LIKELY AGAIN FROM THE BLACK HILLS TO ACROSS
SOUTHWESTERN SD. HAIL WILL BE THE MAIN THREAT FROM ANY STRONGER
STORMS. WITH PRECIPITABLE WATER VALUES REMAINING ABOVE AVERAGE
ACROSS MOST OF THE CWA AND RELATIVELY SLOW MOVEMENT OF STORMS
EXPECTED...A FEW AREAS COULD SEE AT LEAST BRIEF HEAVY RAINFALL
AGAIN. HIGHS WILL MOSTLY BE IN THE LOW TO MID 80S ACROSS THE
PLAINS...WITH 70S IN THE BLACK HILLS. PCPN CHANCES WILL LINGER INTO
FRIDAY NIGHT FOR MOST OF THE AREA...WITH THE BEST CHANCES EXPECTED
TO THE SOUTH AND EAST OF THE BLACK HILLS.

THE BOUNDARY WILL WASH OUT ACROSS THE REGION ON SATURDAY AS A COLD
FRONT SLIDES SOUTHEAST ACROSS MT. THE FRONT IS PROGGED TO MOVE INTO
NORTHEAST WY DURING THE AFTERNOON AND ACROSS THE REST OF THE CWA
SATURDAY NIGHT. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED DURING THE AFTERNOON AND EVENING AS THE FRONT MOVES
THROUGH. WITH MOISTURE POOLING AHEAD OF THE FRONT...INSTABILITY WILL
BE HIGHER OVER MOST OF THE AREA...WITH CAPE VALUES OF 1500 TO 2500
J/KG PROGGED FROM THE BLACK HILLS EASTWARD IN THE AFTERNOON AND
EARLY EVENING. THIS MAY BE SUFFICIENT FOR A SEVERE STORM OR TWO OVER
WESTERN SD...BUT SHEAR WILL REMAIN RATHER WEAK. TEMPS WILL BE A BIT
WARMER ON SATURDAY... 80S ACROSS THE PLAINS AND UPPER 70S TO LOWER
80S OVER THE BLACK HILLS.

&&

.LONG TERM...SUNDAY THROUGH THURSDAY
ISSUED AT 322 AM MDT FRI AUG 8 2014

MODELS IN DECENT AGREEMENT FOR FIRST HALF OF NEXT WEEK...WITH UPPER
LEVEL RIDGE BUILDING ACROSS THE ROCKIES/NORTHERN PLAINS AND
DOWNSTREAM TROF DIGGING ACROSS THE GREAT LAKES. SUFFICIENT MID LEVEL
MOISTURE/INSTABILITY TO MAINTAIN SOME SMALL POPS...THOUGH MOST
LOCATIONS WILL REMAIN DRY. TEMPERATURES WILL BE NEAR AVERAGE. LOW
CONFIDENCE IN FORECAST FOR THE END OF THE WEEK AS ECMWF/GFS DIVERGE
WITH UPPER TROF MOVING INTO THE PACIFIC NORTHWEST. GFS BRINGS TROF
THROUGH THE ROCKIES/NORTHERN PLAINS THURSDAY/FRIDAY...WHILE ECMWF
MAINTAINS CLOSED LOW OVER NORTHERN CALIFORNIA. GEFS MEMBERS SPLIT
BETWEEN THE TWO SOLUTIONS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY)
ISSUED AT 1126 AM MDT FRI AUG 8 2014

SCT TSTMS EXPECTED THIS AFTN/EVE...ESPECIALLY FROM THE BLKHLS INTO
SCNTRL SD. LCL IFR VSBY WITH STRONGEST STORMS. MVFR CIGS LIKELY TO
PERSIST ACROSS CNTRL SD THROUGH THE NIGHT...AND WILL LIKELY
DEVELOP WWD LATE TONIGHT TO AROUND THE BLKHLS WITH SOME AREAS OF
IFR CIGS AND LOCAL IFR/LIFR VSBYS. VFR CONDITIONS WILL CONTINUE
ACROSS NERN WY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...15
SHORT TERM...26
LONG TERM...7
AVIATION...JOHNSON
Hazardous weather outlook, Aug 8, 5:30 AM MST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT FRI AUG 8 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
630 AM MDT (730 AM CDT) FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF THE AREA...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SEVERE THUNDERSTORMS
ARE NOT EXPECTED. HOWEVER...A FEW STORMS COULD CONTAIN SMALL HAIL...
GUSTY WINDS...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE NEAR DAILY CHANCES FOR THUNDERSTORMS ACROSS THE AREA
THROUGH THE MIDDLE OF NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME. A FEW STORMS ON SATURDAY COULD BE STRONG
TO SEVERE WITH HAIL...GUSTY WINDS...AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The North Platte radar (KLNX), 139 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bennett

When
August 8, 12:33 PM MST to 12:43 PM MST
Where
Bennett County, 9 mi SE of Tuthill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.058, -101.374

Wind gusts were estimated around 60 mph.

Thunderstorm Wind, Todd

When
August 8, 2:36 PM CST
Where
Todd County, St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.130, -100.920

Dime size hail also fell with the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532072, 532073.